Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 10, NWS Jackson, KY

April 3, 2018Estill County, Jackson County, Rockcastle County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 3, 2018, 10:02 PM EDT for Estill County, Jackson County, Rockcastle County, Kentucky. It was in force for 43 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 10:02 PM EDT (02:02 UTC)
Expired
Apr 3, 2018, 10:45 PM EDT
In force
43 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Estill County, KY, Jackson County, KY, Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 84 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 10:22 PM EDTHAIL 0.75Brodhead, KY
Apr 3, 10:26 PM EDTHAIL 11 N Brodhead, KY
Apr 3, 10:34 PM EDTHAIL 0.88Boone, KY
Apr 3, 10:34 PM EDTHAIL 1Boone, KY
Apr 3, 10:35 PM EDTHAIL 11 E Conway, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 9:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

276 
WUUS53 KJKL 040202
SVRJKL
KYC065-109-203-040245-
/O.NEW.KJKL.SV.W.0010.180404T0202Z-180404T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
1002 PM EDT TUE APR 3 2018

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Southwestern Estill County in east central Kentucky...
  Northwestern Jackson County in southeastern Kentucky...
  Rockcastle County in south central Kentucky...

* Until 1045 PM EDT

* At 1001 PM EDT, severe thunderstorms were located along a line
  extending from 7 miles southwest of Richmond to 6 miles east of
  Stanford to 9 miles east of Liberty, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Irvine, Mount Vernon, Boone, Ravenna, Donaro, Bummer, Threelinks,
  Robinet, Gum Sulphur, Rice Station, Kings Station, Roundstone,
  Spiro, Wabp, Climax, Winston, Renfro Valley, Wisemantown,
  Disputanta and Weedon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3748 8444 3747 8438 3754 8435 3753 8430
      3752 8430 3751 8426 3752 8420 3756 8416
      3756 8409 3765 8413 3767 8409 3773 8409
      3771 8394 3732 8420 3730 8431 3732 8449
      3733 8450
TIME...MOT...LOC 0201Z 265DEG 32KT 3769 8442 3751 8454 3730 8476 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

KAS
3 follow-up statements
589 
WWUS53 KJKL 040221
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
1021 PM EDT TUE APR 3 2018

KYC065-109-203-040245-
/O.CON.KJKL.SV.W.0010.000000T0000Z-180404T0245Z/
Estill KY-Jackson KY-Rockcastle KY-
1021 PM EDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR SOUTHWESTERN ESTILL...NORTHWESTERN JACKSON AND ROCKCASTLE
COUNTIES...

At 1021 PM EDT, severe thunderstorms were located along a line
extending from near Richmond to Boone to near Bee Lick, moving east
at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Irvine, Mount Vernon, Boone, Ravenna, Donaro, Bummer, Threelinks,
Robinet, Gum Sulphur, Rice Station, Kings Station, Roundstone, Spiro,
Wabp, Climax, Winston, Renfro Valley, Wisemantown, Disputanta and
Weedon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3748 8444 3747 8438 3754 8435 3753 8430
      3752 8430 3751 8426 3752 8420 3756 8416
      3756 8409 3765 8413 3767 8409 3773 8409
      3771 8394 3732 8420 3730 8431 3732 8449
      3733 8450
TIME...MOT...LOC 0221Z 265DEG 32KT 3770 8420 3753 8432 3732 8454 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

DJ
341 
WWUS53 KJKL 040234
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
1034 PM EDT TUE APR 3 2018

KYC065-109-203-040245-
/O.CON.KJKL.SV.W.0010.000000T0000Z-180404T0245Z/
Estill KY-Jackson KY-Rockcastle KY-
1034 PM EDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR SOUTHWESTERN ESTILL...NORTHWESTERN JACKSON AND ROCKCASTLE
COUNTIES...

At 1030 PM EDT, severe thunderstorms were located along a line
extending from Winston to Morrill to Quail, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated, with quarter size hail reports. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Irvine, Mount Vernon, Boone, Ravenna, Donaro, Bummer, Threelinks,
Robinet, Gum Sulphur, Rice Station, Kings Station, Roundstone, Spiro,
Wabp, Climax, Winston, Renfro Valley, Wisemantown, Disputanta and
Weedon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3748 8444 3747 8438 3754 8435 3753 8430
      3752 8430 3751 8426 3752 8420 3756 8416
      3756 8409 3765 8413 3767 8409 3773 8409
      3771 8394 3732 8420 3730 8431 3732 8449
      3733 8450
TIME...MOT...LOC 0230Z 265DEG 32KT 3771 8411 3754 8423 3733 8445 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

DJ
344 
WWUS53 KJKL 040239
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
1039 PM EDT TUE APR 3 2018

KYC065-109-203-040246-
/O.EXP.KJKL.SV.W.0010.000000T0000Z-180404T0245Z/
Estill KY-Jackson KY-Rockcastle KY-
1039 PM EDT TUE APR 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ESTILL...
NORTHWESTERN JACKSON AND ROCKCASTLE COUNTIES WILL EXPIRE AT 1045 PM
EDT...
    
A new warning has been issued for this storm. Therefore, the warning 
will be allowed to expire. Keep in mind that severe hail and wind 
are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 300 AM EDT for
south central, southeastern and east central Kentucky.

LAT...LON 3748 8444 3747 8438 3754 8435 3753 8430
      3752 8430 3751 8426 3752 8420 3756 8416
      3756 8409 3765 8413 3767 8409 3773 8409
      3771 8394 3732 8420 3730 8431 3732 8449
      3733 8450
TIME...MOT...LOC 0236Z 265DEG 32KT 3771 8406 3754 8418 3733 8440 

$$

DJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 9:20 PM EDT, 42 minutes earlier.

Area forecast discussion, Apr 3, 9:20 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
920 PM EDT Tue Apr 3 2018

.UPDATE...
Issued at 920 PM EDT TUE APR 3 2018

The surface cold front has made it to western Kentucky. So far,
stronger convection has been staying to just to our north and
west. Temperatures are currently still in the low to mid 70s
across most locations; however, dew points have also dropped into
the lower to mid 50s. Two lines of more intense convection are
currently ongoing, one from near Frankfort to Bowling Green out
ahead of the cold front. Another line of convection exists back
closer to the front, a good 1 to 2 hours behind the pre-frontal
line. The pre-frontal line looks to make it to our west closer to
10 pm; however, given the waning instability would imagine this
initial convective line would want to weaken as it approaches our
area. On the other hand, these cells are more long-lived in nature,
so will continue to monitor trends and expand the convective
watch as needed. Updates will be out shortly.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 347 PM EDT TUE APR 3 2018

Current conditions across the area feature clearing skies over
the area with a warm southerly wind across the area. The warm
front that was over the area has lifted well to the north into
southern OH as evident by the convection that has developed to
the north this afternoon. In fact, model soundings over the area
indicate that the cap in place is holding and will not expect a
pop up storm this afternoon into the early evening. However, will
expect significant surface heating and good conditional
instability to be in place. In addition the environmental wind
flow is quite strong with the amount of gradient in place. So will
keep the Lake Wind Advisory going into the event onset.

Heading into tonight, the line of storms develops just ahead of
the cold front which is now just moving into eastern MO. This line
of storms will race across Kentucky making it to the Bluegrass
region by 02Z. The line is expected to be weakening as it arrives
but given the forcing in place and the heating from todays
activity, the squall line will realize some of this elevated
instability. Thus will still expect a good chance of strong to
severe storms moving into eastern Kentucky tonight. While straight
line winds is still the main threat, the amount of speed shear in
place will make the environment suitable for an isolated tornado
to spin up. Thankfully, this activity will pass through eastern
Kentucky rather quickly with the bulk of the convection moving out
by 06Z to 08Z. Rainfall amounts will be rather less with only a
half an inch expected in most places.

Heading into the day tomorrow, the showers lingering behind the
front will be slow to exit leaving cloud cover and a chilly rain
for tomorrow. The rain will come to an end by tomorrow afternoon
and cloud cover is expected to lift out of the area as high
pressure quickly ushers in colder and drier air from the west.
With this, will expect unseasonal temperatures dropping into the
upper 20s, will expect the development of some frost over the
area. this as well has been mentioned in the HWO.

.LONG TERM...(Thursday through Tuesday)
Issued at 332 PM EDT TUE APR 3 2018

The primary event of interest in the extended is going to be the
potential for snow Friday night and Saturday morning. The latest
model data has the main band of snow shifted to the north and
northwest across eastern Kentucky, with the highest snowfall totals
now forecast to occur along and north of the Hal Rogers Parkway.
Storm totals could range from 1 to 3 inches. The precipitation will
start out as rain Friday afternoon, before mixing with and changing
to snow late Friday night. The precipitation should then mix with
and change to rain late Saturday morning into early Saturday
afternoon. Any lingering rain showers should exit eastern Kentucky
by Saturday evening. After that, there should be a brief period of
dry weather on Sunday. A second weather system is then forecast to
bring more rain to the area Sunday night through Monday night.

Temperatures will be all over the place in the extended. Lows are
expected to fall into the 20s and 30s Friday night and the 20s
Saturday night. Minimum readings should be quite a bit warmer to
start the new work week, with lows ranging from the mid 30s to lower
40s both Sunday night and Monday night. Highs each day will range
from the 50s and 60s on Thursday and Friday, to the 40s on Saturday,
and the 40s and 50s on Sunday. Another warm up is in store for the
start of the week, with highs on Monday forecast to max out from the
mid 50s to lower 60s across the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
ISSUED AT 920 PM EDT TUE APR 3 2018

VFR conditions will deteriorate quickly from west to east between
02 and 07z, as a cold front approaches and brings a period of
showers and thunderstorms to the area. MVFR or lower
ceilings/visibilities will accompany this convection, with at
least some chance of seeing wind gusts above 40 kts in places.
Showers and storms will diminish across the area between 08 and
12z, with MVFR ceilings raising back up to VFR and scattering out
by Wednesday afternoon. Southwest winds of 10 to 15 kts, with
gusts of 15 to 25 kts, will shift to the west and northwest behind
the cold front overnight. West to northwest winds will remain
gusty through Wednesday, before diminishing in the evening.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...SHALLENBERGER
LONG TERM...AR
AVIATION...GEOGERIAN
Hazardous weather outlook, Apr 3, 9:51 PM EDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
951 PM EDT Tue Apr 3 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
951 PM EDT Tue Apr 3 2018

...SEVERE THUNDERSTORM WATCH 34 IN EFFECT UNTIL 3 AM EDT
WEDNESDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are expected tonight. Some of the thunderstorms may
be severe. Damaging wind gusts will be the primary threat;
however, an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Frost will be possible Wednesday night into Thursday morning.

Light snow accumulations will be possible Friday night into Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of severe weather
tonight.

GEOGERIAN

In the hours before

Special weather statement, Apr 3, 7:34 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service JACKSON KY
734 PM EDT TUE APR 3 2018

KYZ044-040000-
Fleming-
734 PM EDT TUE APR 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FLEMING COUNTY...

At 734 PM EDT, a strong thunderstorm was located over Fairview, or 12
miles west of Flemingsburg, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Flemingsburg, Fairview, Mount Carmel, Nepton, Foxport, Elizaville,
Ewing and Flemingsburg Junction.

LAT...LON 3852 8363 3850 8362 3850 8361 3849 8359
      3844 8357 3843 8358 3841 8394 3842 8395
      3844 8398 3849 8393 3846 8385 3852 8364
TIME...MOT...LOC 2334Z 260DEG 51KT 3848 8397

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 10:12 PM EDTSevere Thunderstorm WarningJKLBath, Estill, Lee, Menifee, Montgomery, Powell and 1 more48 min
Apr 3, 10:14 PM EDTSpecial Weather StatementJKLBath, Montgomery31 min
Apr 3, 10:25 PM EDTTornado WarningJKLJackson, Rockcastle18 min
Apr 3, 10:33 PM EDTSevere Thunderstorm WarningJKLJackson, Lee, Owsley, Rockcastle42 min
Apr 3, 10:53 PM EDTSevere Thunderstorm WarningJKLElliott, Magoffin, Menifee, Morgan, Powell, Wolfe37 min
Apr 3, 11:06 PM EDTSevere Thunderstorm WarningJKLBreathitt, Knott, Lee, Magoffin, Owsley, Wolfe39 min
Apr 3, 11:28 PM EDTSpecial Weather StatementJKLJohnson, Morgan32 min
Apr 3, 11:35 PM EDTSpecial Weather StatementJKLOwsley25 min
Apr 3, 11:44 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Johnson, Magoffin, Wolfe31 min
Apr 3, 11:56 PM EDTSpecial Weather StatementJKLOwsley34 min
Apr 4, 12:01 AM EDTAreal Flood AdvisoryJKLEstill, Jackson, Laurel, Lee, Owsley, Powell and 2 more3 hr
Apr 4, 12:04 AM EDTSevere Thunderstorm WarningJKLBell, Knox, Laurel, McCreary, Wayne, Whitley41 min
Apr 4, 12:13 AM EDTSpecial Weather StatementJKLJohnson, Martin47 min
Apr 4, 12:27 AM EDTSpecial Weather StatementJKLBreathitt48 min
Apr 4, 12:30 AM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel, Leslie, Perry30 min
Apr 4, 12:41 AM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Knox, Leslie, Whitley49 min
Apr 4, 12:59 AM EDTSevere Thunderstorm WarningJKLClay, Floyd, Knott, Leslie, Perry46 min
Apr 4, 1:14 AM EDTSevere Thunderstorm WarningJKLHarlan, Leslie, Letcher, Perry, Pike61 min
Apr 4, 1:32 AM EDTSevere Thunderstorm WarningJKLFloyd, Knott, Pike58 min
Apr 4, 3:08 AM EDTRiver Flood AdvisoryJKLLee52 hr
Apr 4, 3:49 PM EDTFreeze WarningJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more18 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.